Iowa, 2008

Heavy Snow in Iowa, January 21 to 22, 2008

January 21 to 22, 2008 · NWS ARX · 4 events in 4 counties and zones

Low pressure moved from the central Plains toward the Ohio Valley and produced widespread snow across the Upper Midwest on January 21. In northeast Iowa, highest snowfall totals were between 6 and 8 inches.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Low pressure moved from the central Plains toward the Ohio Valley and produced widespread snow across the Upper Midwest on January 21. In northeast Iowa, highest snowfall totals were between 6 and 8 inches. Specific reports from weather observers included 7.8 inches at Waukon (Allamakee County) and 7.2 inches at Fayette (Fayette County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jan 20, 3:19 PM CST, 8 hours 41 minutes earlier.

Area forecast discussion, Jan 20, 3:19 PM CST, 8 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
319 PM CST SUN JAN 20 2008

.SHORT TERM...THROUGH WEDNESDAY NIGHT
ENTIRE TIME FOCUSED ON INCOMING SNOW EVENT WHICH WILL HAVE TRAVEL
IMPACTS...PERHAPS SIGNIFICANT IN SOME AREAS. ANCILLARY CONCERNS
WERE EARLY EVENING TEMP PLUNGE TONIGHT...AND WINDS/COLD ON TUES
AND WEDNESDAY.

CURRENTLY...ARCTIC AIRMASS REMAINS ENTRENCHED WITH AXIS OF 1035+MB
HIGH PRESSURE FROM ERN ND ALL THE WAY INTO DEEP SOUTH.
TEMPERATURES TODAY ABOUT 5F WARMER THAN YDAY. THICK VEIL OF
MID/HIGH LEVEL CLOUDS ALREADY ESTABLISHED ON BACKSIDE OF POOL OF
ARCTIC AIR WHERE STRONG LOW/MID LEVEL BAROCLINIC ZONE IN PLACE.
INTENSE UPPER LOW /PER GOES WATER VAPOR/ DIGGING DOWN WEST COAST
OF WA/OR AND HEIGHTS PER 20.18Z RUC HAVE REALLY RISEN LAST 12HRS
OVER THE CNTL CONUS IN DOWNSTREAM RIDGING FROM THIS FEATURE.
BACKSIDE OF THE SFC/LOW LEVEL RIDGE AXIS FEATURES A SLY LOW LEVEL
JET OVER 45KTS ALREADY IN SRN PLAINS...FURTHER TIGHTENING THE MID
LEVEL BAROCLINIC ZONE AS THE FLOW BACKS IN RESPONSE TO WRN
CONUS/CNTL CANADA POSITIVE TILT TROUGH AXIS. WATER VAPOR SHOWING
ENERGY OVER WY/ID SHEARING OUT OF THE WRN TROUGH...AND MSAS SHOWS
WEAK LEE CYCLOGENESIS IN ERN COLORADO IN RESPONSE. BROAD/MODEST
UPPER TROPOSPHERIC JET IN PLACE OVER LOCAL AREA /110KT/ BETWEEN
DEPARTING PORTION OF POLAR VORTEX AND RISING CNTL CONUS HEIGHTS.
RADAR MOSAICS OVER NEB/SD SHOW BAND OF MODERATE SNOW /VSBYS LESS
THAN 1SM/ ALREADY ESTABLISHED FROM WRN SD INTO ERN NEB...AND
LIGHTER INTO MUCH OF WRN IA...WHERE DEFORMATION/CONVERGENCE
ALREADY STRONG. THESE FEATURES ALL IN PLAY ON UPCOMING SNOW FORECAST.

SNOW EVENT...HIGH CONFIDENCE IN IMPACTING SNOW EVENT BEGINNING
LATER TONIGHT OVER NERN IA...EXPANDING AND INTENSIFYING MONDAY
OVER MUCH OF FORECAST AREA...DIMINISHING FROM WEST TO EAST MONDAY
EVENING. WITH NRN FRINGE OF SNOW BAND IN OUR FORECAST AREA...THERE
ARE SOME SIGNIFICANT CHALLENGES...NOT TO MENTION GENERAL LATITUDE
OF HEAVIER SNOW ACCUMS. LATEST NAM-WRF RUNS CONTINUE TO BE ON THE
NRN-MOST EDGE OF THE GUIDANCE ENVELOPE...WITH FOCUSING NEAR-
WARNING TYPE SNOW BAND FROM RST/LSE THROUGH MAUSTON/BLACK RIVER
FALLS. THIS VERY EASILY TRACED TO A FURTHER NORTH TRACK OF
ASSOCIATED PV ANOMALY ON 1.5 PV SFC /CURRENT ENERGY IN IDAHO/
ACROSS NRN IA AND SRN WISCONSIN...WITH SFC REFLECTION OF THE WAVE
TO DEVELOP OVER SERN IA MOVING TO MILWAUKEE BY 12Z TUESDAY. REST
OF NON-ENSEMBLE DATASETS ARE A TAD WEAKER...AND FURTHER
SOUTH...WITH SFC LOW DEVELOPMENT THROUGH NRN IL INTO LOWER MICH AS
THE UPPER PV SHIFTS THROUGH SRN IA/NRN MO. THIS HAS BIG
IMPLICATIONS ON THE NRN FRINGE OF THE SNOW BAND...BUT HAS LITTLE
IMPLICATION FOR SAY...NORTHEAST IOWA...WHERE TRACK DOESN/T MATTER
SO MUCH...IT WILL SNOW AND ACCUMULATE THERE REGARDLESS.

FROM A FORCING STANDPOINT...I HAVE NO BEEF BETWEEN THE LATEST
20.12Z NAM-WRF OR GFS. BOTH SHOW ANOMALOUS LOW LEVEL FLOW /SRN
PLAINS 850MB FLOW 3 TO 5 SIGMA ABOVE CLIMO/ WITH STRONG TO VERY
STRONG WARM ADVECTION SIGNAL AND ISENTROPIC ASCENT /275-285K
LAYER/. MOISTURE REALLY STARTS TO WORK INTO THE SYSTEM DURING DAY
ON MONDAY WITH SPEC HUMIDITIES OF 3-4 G/KG INTO NRN MO/SRN IA ON
280K SFC...AS 850MB MOISTURE FLUX IS A WELL-AGREED UPON 4 SIGMA
ABOVE CLIMO BETWEEN WRF/GFS FROM THE GULF COAST INTO MO. NOT QUITE
ALL THE WAY UP HERE...BUT MOISTURE WILL CERTAINLY BE INCREASING
AND BROUGHT TO SATURATION ISENTROPICALLY AS THE SYSTEM ORGANIZES
MORE ON MON. BOTH MODELS ALSO WELL AGREED IN 135KT UPPER JETLET
OVER GREAT LAKES MOVING ONLY VERY SLOWLY EAST KEEPING BROAD SCALE
SUPPORT FOR ASCENT OVER THE MN/WI/IA AREA. AS EXPECTED...SLOPED
FRONTOGENETICAL AXIS IN PLACE AND RELATIVELY SLOW MOVING FROM LATE
TONIGHT INTO MONDAY EVENING OVER FORECAST AREA. PATTERN NOT OVERLY
AMPLIFIED...SO ALL FORCING SIGNALS A TAD MUTED...BUT NOT TO TAKEN
LIGHTLY...ESPECIALLY GIVEN A CONSISTENT TREND IN THE BUFR
SOUNDINGS /GFS AND WRF ALL SITES SOUTH OF I-90/ HAVING DEEP
ISOTHERMAL LAYER FROM THE SFC-650MB THROUGH THE DURATION OF THE
SNOW EVENT. IT/S IMPORTANT TO NOTE THAT THE LIFT SOMETIMES RESIDES
ABOVE THIS REGION AT DIFFERENT LOCATIONS/TIMES...SO GREAT
DENDRITIC GROWTH WILL NOT ALWAYS BE ATTAINED...HOWEVER...CERTAIN
AREAS ARE APT TO SEE PROLONGED EFFICIENT SNOW PRODUCTION. THIS IS
WHERE THE CRUX OF THE SNOW AMOUNT FORECAST BECOMES DIFFICULT.

FROM A GFS/ECMWF STANDPOINT...FORCING SIGNALS A STEP WEAKER THAN
NAM/SREF...AND HENCE TOTAL QPF FROM LATE TONIGHT INTO TUES NIGHT
ABOUT 0.10 TO 0.15 LIGHTER THAN NAM/SREF MEAN. ORDINARILY NOT A
BIG DEAL...BUT WITH EXPECTED RATIOS FROM 18/1 TO 25/1 /COBB
ANALYSIS/...THAT QUICKLY BRINGS A 2-3 INCH DIFFERENCE AT ANY GIVEN
POINT...AND WHILE NAM CONTINUES TO DRIFT NORTH...ALL OTHER MODELS
HAVE TOO...AND THINK SREF MEAN /WHICH ALSO HAS DRIFTED NORTH WITH
TIME/ PROBABLY CAPTURES THE AXIS MOST DEFINITIVELY...AND
INCORPORATED THIS INTO FORECAST.

AMOUNTS...EXPECT WIDESPREAD 3 TO 4 INCH AMOUNTS ALONG AND SOUTH OF
INTERSTATE 90...GIVEN 20/1 RATIOS AVERAGED OVER THE STORM. CONCERN
LIES WITH AN OVERALL FAVORABLE SETUP FOR LONG DURATION MOD SNOW
WITH FAVORABLE DENDRITIC SOUNDINGS...MAKING NAM/WRF AND SREF MEAN
TOTAL QPFS FROM 0.30 TO 0.40 VERY ACHIEVABLE. THIS WOULD SUGGEST
A LONG DURATION EVENT OVER 6 INCHES...WITH SOME 7 TO 8 INCH
AMOUNTS NOT OUT OF THE QUESTION ON WHATEVER LATITUDE /MOST LIKELY
RST TO LSE TO MAUSTON/ THE HEAVIER BANDS/RATIOS BECOME
ESTABLISHED. THERE MAY VERY WELL NEED TO BE A SHORT TERM UPGRADE
TO WARNING GIVEN UNCERTAINTIES HERE...AND NEED TO RAISE AWARENESS
THAT SNOW LIKELY TO FALL QUITE HEAVILY FROM TIME TO TIME ON MONDAY
MORNING INTO THE AFTERNOON OVER THE FORECAST AREA. NAM-WRF HAS
BEEN SCARY-CONSISTENT IN THIS TYPE OF SETUP...GFS AND ECMWF NOT
NEARLY AS MUCH...AND PROBABLY OF MOST CONCERN...IS SREF MEAN QPF
THAT CONTINUES TO INCREASE TOWARD OPNL NAM-WRF VALUES AND SHIFT NORTH
MAKING THIS STORM DEAD-CENTER ON THE LA CROSSE FORECAST AREA.
ISSUED HIGH-END SNOW ADVISORY FOR AREAS ALONG/SOUTH OF I-90...WITH
CONCERN ANOTHER TIER OF COUNTIES TO THE NORTH MAY NEED TO BE ADDED.

WINDS WILL COME UP AS STORM ENDS FOR TUESDAY...AND TEMPERATURES
MOVE LITTLE. ANOTHER ARCTIC FRONT AND TEMP PLUNGE ON WED...WHICH
WILL LIKELY FEATURE FALLING TEMPS AND PERHAPS BLOWING SNOW.

.LONG TERM...THURSDAY THROUGH SUNDAY
EXTENDED PORTION OF THE FORECAST WILL START ON A BITTERLY COLD
NOTE ON THURSDAY MORNING IN WAKE OF MOST RECENT ARCTIC FRONTAL
SURGE. WITH CONSISTENT GFS 925MB TEMPERATURES ONLY A FEW DEGREES
WARMER THAN THIS PAST WEEKENDS NUMBERS...EXPECT WIDESPREAD SINGLE
DIGITS AND TEENS BELOW ZERO...WITH COLD SPOTS IN CNTL WISCONSIN
WELL INTO THE 20S BELOW ZERO. ONLY CAVEAT WILL BE A LITTLE WIND AS
BIG 1037MB SFC HIGH SETTLES THROUGH WRN IA/ERN NEB. BUT WINDS HAVE
CONSISTENTLY DECOUPLED IN MOST AREAS THE PAST FEW NIGHTS...SO
EXPECT A FRIGID NIGHT. AS THE LARGE CNTL CONUS HIGH SETTLES
SOUTH/EAST INTO THE SERN CONUS...STRONG WARM ADVECTION REGIME WILL
QUICKLY DO ITS BEST TO SCOUR OUT REMNANT ARCTIC AIR. SHOULD SEE
TEMPERATURES WARM QUICKLY AS HEIGHTS RISE DOWNSTREAM OF DEEP WRN
CONUS TROUGHING...WHICH IS A MANIFESTATION OF SLOW PATTERN
RETROGRESSION INTO A MEAN WRN TROUGH THROUGH THE EXTENDED. WILL
SEE SEVERAL PIECES OF ENERGY EJECT OUT OF WRN TROUGH INTO CNTL
CONUS THROUGH THE END OF WEEK INTO NEXT WEEKEND...WITH FRI/SAT
WAVE SHOWING PROMISE FOR ACCUMULATING SNOW. MODELS VERY HIT/MISS
ON AMPLITUDE/SPEED OF THIS WAVE...BUT DEGREE OF MOISTURE/WARM
ADVECTION SUGGESTS MOISTURE WILL BE AMPLE TO TAP. MAINTAINED SNOW
CHANCES FRI/FRI NIGHT IN ADVANCE OF THIS WAVE. MODERATING
TEMPERATURES WILL LIKELY FINALLY GET US BACK TO NORMAL BY WEEKEND.

&&

.AVIATION...
CLEAR/GOOD VFR CONDITIONS AT THE TAF SITES EARLY IN THE PERIOD WILL
DETERIORATE TO IFR BY MID MONDAY MORNING. INCREASING FORCING/LIFT/
MOISTURE FROM THE SOUTHWEST WILL SPREAD THICKENING/LOWERING CLOUDS
ACROSS THE TAF SITES FROM LATE THIS AFTERNOON THRU ABOUT 09Z
TONIGHT. AS LIFT/MOISTURE CONTINUE TO INCREASE AND LOWER LEVEL
SATURATION OCCURS...LIGHT SNOW THEN MDT SNOW EXPECTED TO SPREAD FROM
SOUTHWEST TO NORTHEAST ACROSS THE AREA BETWEEN 09Z-15Z...WITH
CIGS/VSBYS LOWERING INTO THE IFR RANGE A COUPLE HOURS AFTER THE -SN
STARTS.  STRONGEST/DEEPEST LIFT TO SPREAD ACROSS THE AREA FROM MID-
DAY MON INTO MON EVENING WITH IFR CONDITIONS/MDT SNOW THRU THE REST
OF MON INTO MON NIGHT. SEVERAL INCHES OF SNOW POSSIBLE AT BOTH
KRST/KLSE MON THRU MON NIGHT...FOR RUNWAY CLEARING/SNOW OPS ISSUES.
BRISK WINDS ON TUE MAY CREATE SOME DRIFTING OF THE NEW FLUFFY
SNOW...ESPECIALLY AT KRST.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...SNOW ADVISORY FROM 6 AM MONDAY TO MIDNIGHT CST MONDAY NIGHT FOR
     WIZ041-WIZ042-WIZ043-WIZ044-WIZ053-WIZ054-WIZ055-WIZ061.

MN...SNOW ADVISORY FROM 6 AM MONDAY TO MIDNIGHT CST MONDAY NIGHT FOR
     MNZ086-MNZ087-MNZ088-MNZ094-MNZ095-MNZ096.

IA...SNOW ADVISORY FROM MIDNIGHT TONIGHT TO MIDNIGHT CST MONDAY NIGHT
     FOR IAZ008-IAZ009-IAZ010-IAZ011-IAZ018-IAZ019-IAZ029-IAZ030.

&&

SHORT/LONG TERM...BINAU
AVIATION...RRS
Hazardous weather outlook, Jan 20, 3:21 PM CST, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
321 PM CST SUN JAN 20 2008

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-211100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
321 PM CST SUN JAN 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

A STORM SYSTEM WILL CONTINUE TO TAKE SHAPE IN THE CENTRAL PLAINS
TONIGHT. SNOW WILL DEVELOP WELL AHEAD OF THIS SYSTEM...WITH SOME
LIGHT SNOW SPREADING INTO AREAS SOUTH OF A AUSTIN MINNESOTA TO
DECORAH IOWA TO LANCASTER WISCONSIN LINE. ACCUMULATIONS THROUGH
DAYBREAK MONDAY ARE EXPECTED TO RANGE FROM A TRACE TO AN INCH...WITH
THE HIGHER AMOUNTS CLOSER TO THE CHARLES CITY...NEW HAMPTON AND
FAYETTE IOWA AREAS. A SNOW ADVISORY IS POSTED FOR NORTHEAST IOWA
AFTER MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SNOW ADVISORY IS POSTED FOR AREAS ALONG AND SOUTH OF A DODGE
CENTER MINNESOTA TO LA CROSSE AND ADAMS-FRIENDSHIP WISCONSIN LINE
FOR MONDAY AND MONDAY EVENING. THE STORM SYSTEM WILL TRACK INTO
NORTHERN MISSOURI MONDAY...THEN ACROSS NORTHERN ILLINOIS INTO
MICHIGAN BY TUESDAY MORNING. THIS STORM TRACK WILL BRING ANOTHER
SWATH OF ACCUMULATING SNOWFALL TO MOST OF THE AREA MONDAY AND MONDAY
NIGHT. SNOW AMOUNTS OF 3 TO 6 INCHES ARE EXPECTED IN THE ADVISORY
AREA BY THE TIME THE SNOW TAPERS OFF MONDAY NIGHT. LIGHTER SNOW
AMOUNTS OF 1 TO 3 INCHES ARE EXPECTED FOR LOCATIONS BETWEEN HIGHWAY
29 AND THE NORTH EDGE OF THE ADVISORY AREA. AMOUNTS OF AN INCH OR
LESS ARE EXPECTED NORTH OF HIGHWAY 29.

A WEAK DISTURBANCE MAY BRING A LITTLE LIGHT SNOW TO THE REGION LATER
TUESDAY NIGHT INTO WEDNESDAY...ALONG WITH ANOTHER SURGE OF ARCTIC
AIR. WIND CHILLS AND AIR TEMPERATURES WILL BE WELL BELOW ZERO AGAIN
WEDNESDAY NIGHT AND THURSDAY MORNING. YET ANOTHER DISTURBANCE MAY
BRING SOME SNOW TO THE AREA ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS ARE ENCOURAGED AND WILL BE WELCOMED MONDAY THOUGH
TUESDAY MORNING.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, Fayette

When
January 21, 12:00 AM CST to January 22, 2:00 AM CST
Where
Fayette forecast zone
Reported by
Public
Coordinates
42.863, -91.844 (the zone’s center; the record gives no point)

Heavy Snow, Clayton

When
January 21, 12:00 AM CST to January 22, 2:00 AM CST
Where
Clayton forecast zone
Reported by
Public
Coordinates
42.845, -91.341 (the zone’s center; the record gives no point)

Heavy Snow, Winneshiek

When
January 21, 1:00 AM CST to January 22, 2:30 AM CST
Where
Winneshiek forecast zone
Reported by
Public
Coordinates
43.291, -91.844 (the zone’s center; the record gives no point)

Heavy Snow, Allamakee

When
January 21, 1:30 AM CST to January 22, 3:00 AM CST
Where
Allamakee forecast zone
Reported by
Public
Coordinates
43.284, -91.378 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 66402, 67883, 67882, 66401.